Photo Quiz: Ecchymoses, Palmer Hyperpigmentation, Unusual Pigment pattern
Extensive Ecchymoses Following a Fall A 72-year-old man slipped and fell backward in the bathroom, hitting his head on the toilet seat; he suffered only minimal discomfort. The following day, he presented with mild back pain and extensive bruising. Impressive ecchymoses extended from his left flank to his right flank, across the midline, where a tender mass was palpated. Swelling was visible from a distance at the L4 level; the 17 10-cm lesion was raised approximately 1.5 cm, with overlying black-blue ecchymoses. The patient was taking self-prescribed baby aspirin, 81 mg/d; vitamins C, E, and B12; and Ginkgo biloba, 400 mg/d. Could the fall alone have caused this extensive bruise—or is something else involved? Anser on next page , Extensive ecchymoses following a fall: Because of the severity of the bruising, a noncontrast CT scan of the abdomen was obtained. The scan revealed a soft tissue mass (a hematoma) within the subcutaneous fat that extended to the adjacent muscle plane of the lower back; no intraabdominal or retroperitoneal bleeding was noted. The patient was advised to discontinue both the aspirin and the ginkgo. Ginkgo, or Ginkgo biloba, is known by several names, including ginkgo leaf, maidenhair tree, kew tree, fossil tree, ginkyo, yinhsing, Japanese silver apricot, Ginkgo folium, Salisburia adiantifolia, and bai guo ye. Ginkgo has long been used in folk and Chinese medicines for its purported psychotropic and neurotropic properties and as a sexual performance enhancer, premature aging preventive, antacid, antihypertensive and heart disease treatment, and liver function aid.1,2 Ginkgolide B, one of a group of terpenes contained in Ginkgo biloba and a known inhibitor of platelet-activating factor, is thought to cause some of the beneficial, as well as some of the detrimental, effects of ginkgo.3 Many adverse effects and interactions have been attributed to ginkgo, including bleeding dyscrasias, which have resulted in subdural hematoma4 and subarachnoid hemorrhage5; skin allergy; phlebitis; mild GI complaints; headaches; dizziness; palpitations; diarrhea; nausea and vomiting; loss of muscle tone; weakness; perioral erythema; rectal burning; and painful anal sphincter spasms.1,2 Generalized convulsions after consumption of a large number of ginkgo nuts, coma in a patient with Alzheimer disease who was taking low-dose trazodone and Ginkgo biloba, and postoperative bleeding after laparoscopic cholecystectomy in a patient who consumed ginkgo have been reported.6-8 After 3 weeks, this patient’s ecchymoses had resolved, but a 20 x 18-cm hematoma was still palpable. In time, the hematoma cleared without treatment; the patient has had no further episodes of bleeding. REFERENCES: 1. Jellin JM, Batz F, Hitchens K. Natural Medicines Comprehensive Database: Pharmacist’s Letter/Prescriber’s Letter. Stockton, Calif: Therapeutic Research Faculty; 1999. 2. DerMarderosian A, ed. Guide to Popular Natural Products. St Louis: Wolters Kluwer Co; 1999. 3. Chung KF, Dent G, McCusker M, et al. Effect of a ginkgolide mixture (BN 52063) in antagonising skin and platelet responses to platelet activating factor in man. Lancet. 1987;1(8527):248-251. 4. Rowin J, Lewis SL. Spontaneous bilateral subdural hematomas associated with chronic Ginkgo biloba ingestion. Neurology. 1996;46:1775-1776. 5. Vale S. Subarachnoid haemorrhage associated with Ginkgo biloba. Lancet. 1998;352:36. 6. Miwa H, Iijima M, Tanaka S, Mizuno Y. Generalized convulsions after consuming a large amount of gingko nuts. Epilepsia. 2001;42:280-281. 7. Galluzzi S, Zanetti O, Binetti G, et al. Coma in a patient with Alzheimer’s disease taking low-dose trazodone and Ginkgo biloba. J Neurol Neurosurg Psychiatry. 2000;68:679-680. 8. Fessenden JM, Wittenborn W, Clarke L. Ginkgo biloba: a case report of herbal Hyperpigmented Areas of the Palms on next page , Hyperpigmented Areas of the Palms During a routine annual physical examination, a prominent area of hyperpigmentation was noted on the palms of a 7-year-old African American boy. What steps will you take to determine the cause of this discoloration? Answer on next page , Hyperpigmented areas of the palms: Before undertaking an extensive workup to discover perhaps an exotic cause of this puzzling condition, a more in-depth history taking was warranted. In response to questioning, the child’s mother reported that the patient had suffered third-degree burns on both palms at age 2 years; skin from the thigh, which is naturally darker in color, had been used for grafts on the injured hands. Unusual Pigmentation Pattern on next page , Unusual Pigmentation Pattern Asymptomatic, dark brown patches suddenly appeared on the leg of a 53-year-old man who was vacationing at a Caribbean resort. He had spent most of his time sunbathing on the beach. On returning to the United States, he immediately sought medical attention. What is the likely cause of the hyperpigmentation? Answer on next page , Unusual pigmentation pattern: Further questioning revealed that the patient had spilled lemon-flavored rum punch on his leg while he was sunbathing. The hyperpigmented path of the spilled drink can be traced down the patient’s leg below the hemline of the shorts. This exchange supports the diagnosis of phytophotodermatitis, which results from exposure to sunlight after contact with photosensitizing plant psoralens (furocoumarins). Lemon, lime, parsley, celery, parsnip, and fig are among the fruits and vegetables that cause this reaction. The hyperpigmentation usually fades over time; topical azelaic acid or hydroquinone may be tried.